If you have been prescribed antibiotics and have experienced strange hallucinations, you should know that what you’ve experienced is not that rare. In fact, a new study suggests that antibiotics may spawn delirium more frequently than was previously thought. Delirium creates a combination of agitation and hallucinations; people who develop it are slightly more susceptible to death. Medications have been known to spur hallucinations, though it remains to be seen whether antibiotics alone are responsible.
How many patients experience hallucinations?
A study at the Brigham and Women’s Hospital in Boston, USA, covered the progress of patients who had been prescribed a course of antibiotics, and followed their subsequent behaviour over seven decades. It was found that almost 50% of the patients experienced hallucinations, and 70% were found to have abnormal activity in the brain.
“A key point in the study is that different antibiotics caused different types of confusion”
Dr. Shamik Bhattacharyya, lead author of the study and neurologist at Brigham and Women’s Hospital was reported as saying on WebMD,
“The fact that antibiotics can cause confusion has been recognised for many years, but it doesn’t come into the consciousness of many doctors simply because there are many causes of confusion in patients with infection. So being able to find distinct patterns was not something we anticipated”
Who is affected by Antibiotic-delirium?
It is not known, however, as to how fast or to what degree antibiotics cause mental delusions. It is known that elderly people are most likely to experience the symptoms. Study authors were quick to note that the sooner one is weaned off antibiotics, the sooner normal behaviour is likely to be restored. This raises a looming question for the medical fraternity about the quantity and course of antibiotics to be prescribed for patients.